Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Northern Indiana

May 30, 2004Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2004, 7:46 PM EST for Pulaski County, Starke County, Indiana. It was in force for 74 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 7:46 PM EST (00:46 UTC)
Expired
May 30, 2004, 9:00 PM EST
In force
74 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:15 PM ESTTSTM WND DMGKnox, INNUMEROUS TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 310046 CCA
SVRIWX
INC131-149-310200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
740 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 900 PM EST

* AT 740 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MEDARYVILLE...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  RADIOVILLE
  MEDARYVILLE
  NORTH JUDSON
  WINAMAC
  KNOX
  HAMLET
  BASS LAKE STATE BEACH

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH 
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4128 8677 4137 8671 4146 8649 4116 8650
          4093 8691 4126 8692

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:23 PM EST, 23 minutes earlier.

Area forecast discussion, May 30, 7:23 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST SUN MAY 30 2004

.UPDATE...
ZONE FRECAST UPDATED HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 343
WHICH INCLUDES THE ENTIRE NORTHERN INDIANA FORECAST AREA.  THE REST
OF THE FORECAST CONTINUES TO LOOK GOOD AND WAS NOT CHANGED.

&&

.AVIATION...
A LINE OF THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE AREA THIS
EVENING. A WARM FRONT EXTENDING FROM DANVILLE ILLINOIS TO GRISSON
AFB TO NORTH OF DAYTON WILL CONTINUE MOVING SLOWLY NORTH.
THUNDERSTORMS HAVE BROKEN OUT AHEAD OF THE WARM FRONT AND SOUTH OF
OF IT. A COLD FRONT WILL THE CROSS THE AREA LATER TONIGHT INCREASING
THE THUNDERSTORM THREAT. THIS ACTIVITY WILL CONTINUE TIL WELL INTO
TONIGHT. IFR CONDITIONS ARE POSSIBLE WITH THE TUNUDERSTORMS. THE
ACTIVITY WILL WIND DOWN TOWARD MORNING. THERE IS ANOTHER CHANCE OF
THUNDER LATER MONDAY...BUT IT WAS LEFT OUT DUE TO UNCERTAINTY IN THE
LATER PERIOD.
&&

.PREVIOUS DISUCSSION...
SHORT TERM...
STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A
COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND
SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL
CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS
ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE
GFS A LITTLE BETTER.  A SECONDARY FRONT WILL SWEEP THROUGH
THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS.

LONG TERM...
THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES
THROUGH AT LEAST NEXT WEEKEND.  BOTH THE GFS AND ECMWF ARE IN
AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY
MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA
THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO
SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER
MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT
LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND.
ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE
AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT
FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH NUMBER 343 ALL COUNTIES.
MI...TORNADO WATCH NUMBER 343 ALL COUNTIES.
OH...TORNADO WATCH NUMBER 343 ALL COUNTIES.
&&

SLL/GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EST SUN MAY 30 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310950-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
450 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES CAN BE EXPECTED TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH
LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM
FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP
DURING THE MORNING AND EARLY AFTERNOON HOURS.

A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR
MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A
POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE
THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT
WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE
AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE
GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL
AND LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS
MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX.

FISHER/JT

In the hours before

Local storm report, May 30, 3:00 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     CONSTANTINE             41.84N 85.67W
05/30/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0255 PM     TSTM WND DMG     4 NE LAGRANGE           41.68N 85.36W
05/30/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 3:04 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SHERWOOD                42.00N 85.24W
05/30/2004                   BRANCH             MI   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 4:58 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SHERWOOD                42.00N 85.24W
05/30/2004                   BRANCH             MI   LAW ENFORCEMENT

            TREE BLOWN DOWN

0255 PM     TSTM WND DMG     4 NE LAGRANGE           41.68N 85.36W
05/30/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

0238 PM     FLOOD            ELKHART                 41.69N 85.97W
05/30/2004                   ELKHART            IN   AMATEUR RADIO

            1 TO 5 INCHES WATER OVER COUNTY ROADS

0225 PM     TSTM WND DMG     CONSTANTINE             41.84N 85.67W
05/30/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0210 PM     TSTM WND DMG     8 E EDWARDSBURG         41.80N 85.93W
05/30/2004                   CASS               MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0203 PM     TSTM WND DMG     EDWARDSBURG             41.80N 86.08W
05/30/2004                   CASS               MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0201 PM     TSTM WND DMG     NILES                   41.83N 86.25W
05/30/2004                   BERRIEN            MI   AMATEUR RADIO

            TREES DOWN IN 3 LOCATIONS WITHIN THE CITY LIMITS.

0156 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.27W
05/30/2004                   ST. JOSEPH         IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0150 PM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/30/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

0125 PM     TSTM WND DMG     KNOX                    41.29N 86.62W
05/30/2004                   STARKE             IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 5:44 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND DMG     LA PORTE                41.61N 86.71W
05/30/2004                   LA PORTE           IN   LAW ENFORCEMENT

            SCATTERED TREES DOWN THROUGHOUT THE COUNTY

&&

STEVENS
Local storm report, May 30, 6:41 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ROSELAND                41.72N 86.25W
05/30/2004  0.88 INCH        ST. JOSEPH         IN   AMATEUR RADIO

&&

STEVENS
Local storm report, May 30, 7:45 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 NE LOGANSPORT         40.78N 86.32W
05/30/2004                   CASS               IN   LAW ENFORCEMENT

            STRUCTURAL DAMAGE TO CHURCH

&&

STEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:24 PM ESTSevere Thunderstorm WarningIWXCass51 min
May 30, 7:41 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke79 min
May 30, 7:58 PM ESTFlash Flood WarningIWXAllen5 hr
May 30, 8:00 PM ESTSevere Thunderstorm WarningIWXWhite45 min
May 30, 8:02 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall58 min
May 30, 8:07 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall53 min
May 30, 8:42 PM ESTTornado WarningIWXMiami63 min
May 30, 8:55 PM ESTTornado WarningIWXWabash80 min
May 30, 9:20 PM ESTTornado WarningIWXBlackford, Jay40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.